Your patient is a 42 yo M with past medical history of HTN presents for medication refill, denying any complaints. Did smoke marijuana about 1 hr prior to arrival. Found to have HR 144, his EKG is below
Vital Signs: T 98.7 137/89 144 RR 14 SpO2 99%RA
Exam: Mildly injected conjunctiva bilaterally, exam is normal otherwise
What is your impression of the EKG?
P-waves present for every QRS
PR 200 msec QRS <100 data-preserve-html-node="true" msec QTc normal
P waves in lead II are inverted and they are upright in aVR. The rate here is supraventricular, as there is clear p wave-QRS complex association. However, sinus rhythms, including sinus tachycardia, originate from the SA node. This is located in the right atrium, where the SVC empties into the right atrium. Waves of depolarization that originate from here should create p waves that are upright in lead II and inverted in aVR. This EKG does not demonstrate this typical atrial depolarization pattern, meaning that the pace is being set from an ectopic focus within the atrium.
Ectopic atrial tachycardia
+ Key features
Widespread concave ST elevation <2mm data-preserve-html-node="true"
J-point elevation with notching (often best seen in V4)
Prominent T waves that are concordant (point in same direction) as QRS complex
Normal R wave progression
No reciprocal changes
Stable appearance on serial EKG
+ Why is this important?
Clinically, you should always be wary of tachycardia that does not respond at all to any intervention, especially when it is in the 125-150 range, as this should spark consideration of atrial flutter or other atrial tachycardias. While an astute clinician would have noticed this is not a sinus pattern, it takes an equally aware physician to recognize that the patient is not responding appropriately and the initial impression should be reassessed.
+ What should be your next step in mangement
Ectopic atrial tachycardia has several causes. Structural (i.e., heart failure, valvular disorders), ischemia, electrolyte abnormalities, sympathomimetics (cocaine, caffeine, amphetamines). Identify and treat any obvious, correctable etiologies. Because this is not an AV nodal dependent rhythm, adenosine will not help. Sometimes beta blockers are used but in general, this tends to self resolve. Caution, as persistently elevated heart rates can lead to tachycardia induced heart failure. Overall this is a relatively rare arrhythmia and consultation with a cardiologist in recommended. Admission to assess for structural disease should be considered
Ken Grauer: (start at 8:35 mark) https://www.youtube.com/watch?v=Xoju_l0OYFE&feature=youtu.be&t=8m35s
Life in the Fast Lane: https://lifeinthefastlane.com/ecg-library/atrial-tachycardia/